Worries on Long-term use and sustainability in ADHD medications

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Worries on Long-term use and sustainability in ADHD medications

  • This topic has 4 replies, 5 voices, and was last updated 1 year ago by Nomad.
Viewing 4 reply threads
  • Author
    Posts
    • #133396
      sarahl240
      Participant

      For 15 years I have been prescribed some sort of medication for ADD/ADHD. Struggling to find a dosage that works for me has been an ongoing battle. Even now, at age 25. Concerta and Ritalin brought upon uncontrolable irritability in time, Adderall XR was not effective, and Vyvanse has “worked” for around 10 years. However, Vyvanse’s efficacy in keeping me focused has slowly declined. Over the years my dosage has been boosted slowly; 20mg to 30mg, 30mg to 40, 50, 60, 70, and am currently prescribed at 80mg (two 40mg capsules in the morning daily), with 3 short-acting Adderall 20mg as a supplement daily, that was also slowly boosted in time to take as needed in the evening. They are worryingly needed.

      It’s gotten to the point where in attempts to take breaks from the medication, I will sleep most of the second day away, despite efforts of using caffeine as a potential drowsiness deterrent.

      I work at home, handling inbound calls requiring immense focus to address appropriately. The past 6 months, I’ve started to lose my ability to empathize with others. My main concerns are whether what I’m experiencing is a form of burn-out or if the Long-term usage of these medications are effecting my serotonin levels in ways I’m unaware of, and I’m at a loss of possible and safe ways to move forward.

      Has anyone else had a similar experience? I’m unfortunately aware of how out of left-field my current dosage is. My goal is to find something else, but fear losing my job in the process. Any advice or discussion on the would be genuinely appreciated.

      • This topic was modified 1 year ago by sarahl240. Reason: corrections of accidental spelling mistakes
    • #133401
      quietlylost
      Participant

      There are a few webinars with Dr. William Dodson that may be worthwhile checking out. He talks a lot about medications, and he is having an upcoming one later this month.

      In general, though, it sounds like a good discussion to have with your prescribing doctor. It could be that a non-stimulant option might be worth trying. It could also be, like you said, burnout or other factors such as depression, job stress, or other general life concerns that might best be explored in therapy. I’ve only been on Wellbutrin and Vyvanse and haven’t experienced the same tolerance or lost of efficacy so I’m probably not a good source on this one.

    • #133539
      Dr. Eric
      Participant

      I have been taking methylphenidate since 1995.
      I only use it when I need it.
      Avoiding weekends and time off have worked for the most part.
      I try to avoid caffeine, but cannot kick it 100%.

    • #133672
      Penny Williams
      Keymaster

      Here’s Dr. Dodson’s upcoming webinar on medication:

      Live Webinar on November 13: How to Optimize ADHD Medication: Strategies for Achieving Better Symptom Management

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #133803
      Nomad
      Participant

      sarahl240, This sounds familiar to me, but for me I have a more seasonal variation. Every fall, my dosage seems woefully inadequate, every summer, there are days when I forget my dosage, and life proceeds fantastically. By mid-winter I struggle to get through the days, but after the solstice, I slowly start to adjust to life again.

      I don’t read a lot about the combination of ADHD with SAD (Seasonal Adjustment Disorder), but I got that diagnosis decades before the ADHD one. ADHD is one factor in my makeup, and so my challenge is always to explore what else is going on as well. I think of AFHD as a kind of baseline (lol)

Viewing 4 reply threads

You must be logged in to reply to this topic.